West Virginia, 2018

Flooding in West Virginia, February 10 to 12, 2018

February 10 to 12, 2018 · NWS RLX · 13 events in 9 counties and zones

A frontal system was draped across the central Appalachians on the 10th and 11th. As waves moved along the front, periods of heavy rainfall moved across southern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A frontal system was draped across the central Appalachians on the 10th and 11th. As waves moved along the front, periods of heavy rainfall moved across southern West Virginia. Rainfall started during the morning of the 10th, with the heaviest rain from late afternoon overnight into the 11th. The most rain fell across portions of Mingo, McDowell, Wyoming, Logan and Raleigh Counties, where 2-3 inches of rain fell with many roads closed due to flooding. The cooperative observer at Oceana in Wyoming County measured 2.56 inches of rain, and at R.D. Bailey Lake on the Wyoming/Mingo border, 2.37 inches was measured. The cooperative observer at Man in Logan County measured 2.2, while the VA Hospital in Beckley got 2.09 inches of rain. Farther north generally 1-2 inches of rain fell, which still caused some minor problems due to saturated ground.

As the water drained through the creeks and streams, several rivers also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 10, 2:42 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 10, 2:42 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
242 PM EST Sat Feb 10 2018

.SYNOPSIS...
Possible flooding through Sunday, as a system with multiple
waves brings heavy rain. Unsettled weather may continue into
early next week, but with lighter precipitation.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 105 PM Saturday...

Models continue to show multiple waves moving over the area
tonight into Sunday as gulf moisture streams into the systems.
All models showing a heavy rain band over the area with 2 to 4
inches. With the saturated ground, this is way more than the
region can handle, so expect widespread flooding, especially
over southern and central WV and southwestern VA. Due to the
threat being from a prolonged rainfall, larger creeks and the
headwaters of rivers are the biggest threat for flooding.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 240 PM Saturday...

System pulls out Sunday night but enough cold air may allow for
a light wintry mix across western zones early Monday with
little if any accumulation. Some drying works in thereafter to
carry through Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 240 PM Saturday...

WAA showers work in midweek with high pressure and colder air
for late week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 1230 PM Saturday...

Rain will be moving into the area this afternoon causing
ceilings and visibilities to lower from south to north. With a
bit of a southeast wind flow, some slightly better conditions
will persist just west of the mountains.

For tonight into Sunday morning, expect predominately IFR/LIFR
in OH, KY, and western WV, with MVFR to IFR further east.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of restrictions could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  M    H    H    M    H    M    H    M    M    H    M    L
HTS CONSISTENCY  M    M    M    M    L    L    L    L    L    M    L    L
BKW CONSISTENCY  H    L    L    L    L    M    M    L    L    M    M    L
EKN CONSISTENCY  H    M    H    H    M    M    H    M    M    M    H    L
PKB CONSISTENCY  M    L    M    M    M    H    M    M    H    H    H    L
CKB CONSISTENCY  H    H    H    L    L    L    L    L    L    L    L    L

AFTER 18Z SUNDAY...
IFR likely in rain and low clouds Sunday afternoon, and in
stratus Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Sunday evening for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Sunday evening for OHZ076-085>087.
KY...Flood Watch through Sunday evening for KYZ101>103-105.
VA...Flood Watch through Sunday evening for VAZ003-004.

&&

SYNOPSIS...RPY/SL
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, Feb 10, 3:21 AM EST, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
321 AM EST Sat Feb 10 2018

KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-110830-
Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
321 AM EST Sat Feb 10 2018

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-083-084-110830-
Perry-Morgan-Athens-Jackson OH-Vinton-
321 AM EST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Feb 10, 3:47 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EST SAT FEB 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLOOD            HURLEY                  37.42N  82.02W
02/10/2018                   BUCHANAN           VA   911 CALL CENTER

            DITCHES BEGINNING TO OVERFLOW ONTO ROUTE 650 IN HURLEY.
            ALSO, ROUTE 650 CLOSED BY A MUD SLIDE NEAR BIG ROCK.

&&

EVENT NUMBER RLX1800719

MZ
Local storm report, Feb 10, 5:09 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EST SAT FEB 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       2 WSW CLINTWOOD         37.14N  82.49W
02/10/2018  M2.00 INCH       DICKENSON          VA   CO-OP OBSERVER

            2" RAIN MEASURED SO FAR -- CREEKS NEAR BANKFULL

&&

EVENT NUMBER RLX1800720

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Mingo

When
February 10, 5:55 PM EST
Where
Mingo County, 1.72 mi WSW of Baisden to 1.25 mi ENE of Eraw
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.569, -81.928

Several creeks in the far eastern part of the county flooded, including Bum Fork and Elk Creek near Verner. Gilbert Creek and Ben Creek also came out of their banks.

Flood, Wyoming

When
February 10, 6:00 PM EST to February 11, 12:00 PM EST
Where
Wyoming County, 1.07 mi SSW of Hanover to 1 mi WSW of Lynco
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.556, -81.808

Multiple creeks across the county came out of their banks, causing some roads to be closed. For example, Indian Creek flooded near Fanny, closing a portion of Indian Creek Road. The Lower Muzzle came out of its banks near Ikes Fork, and Pad's Fork Creek flooded near Hanover, closing part of County Route 52. Brier Creek also flooded near Stoneville, closing County Route 14.

The Guyandotte River at Baileysville briefly spilled from its banks, flooding some of the low areas along the river. The river rose above its bankfull level of 17 feet just before sunrise on the 11, crested at 17.3 feet around 8:30 AM, and returned to its banks just after 10 o'clock in the morning.

Following the rain, the R.D. Baily Lake elevation went from its normal winter pool level of 1012 feet to 1073 feet, or a rise of about 61 feet in under 36 hours.

Flood, McDowell

When
February 10, 6:30 PM EST to February 11, 2:00 PM EST
Where
McDowell County, 2.26 mi SSW of Mohawk to 0.52 mi E of Longpole
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.470, -81.945

Many roads were flooded due to high water on creeks and streams. Some locations that experienced flooding include: Greenbrier Hollow due to flooding on Greenbrier Fork and Honneybee Hollow due to high water on Bradshaw Creek. Mile Branch came out of its banks, flooding portions of Mile Branch Road. Roads were closed in the Coalwood area due to flooding along Snakeroot Branch and Clear Fork. Garland Road near Raysal was closed as Betsy Branch overflowed.

The Dry Branch of the Tug Fork near Bradshaw also flooded. The river came out of its banks during the evening of the 10th, crested about 2.3 feet above its bankfull level of 10 feet just before sunrise on the 11th, and returned to its bank just before 11 AM.

Flood, Raleigh

When
February 10, 7:00 PM EST to February 11, 12:00 PM EST
Where
Raleigh County, 1.04 mi SE of Price Hill to 1.36 mi NNW of Hotchkiss
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.860, -81.165

Several roads were closed due to high water. This included Route 19 in both Cool Ridge and Shady Spring. Odd Road in Ghent was closed due to flooding along Laurel Creek. Coal City Road was also closed near Coal City. Beaver Creek flooded, closing C and O Dam Road near Daniels. Winding Gulf and Tommy Creeks both flooded near Amigo, and a rock slide closed Tams Highway near Helen. Stonecoal Creek and Riffe Branch also flooded near Eastgulf.

Flood, Wayne

When
February 11, 6:00 AM EST to 12:00 PM EST
Where
Wayne County, 1.05 mi ENE of Dunlow to 0.39 mi SW of Dunlow
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.026, -82.412

Big Branch flooded, causing high water to close Route 152 near Dunlow.

Flood, Mingo

When
February 11, 7:15 AM EST to February 12, 6:00 AM EST
Where
Mingo County, 1.01 mi NE of Rawl to 1.26 mi SE of East Williamson
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.660, -82.207

The Tug Fork at Williamson surged into moderate flood stage on the 11th. The river first rose above its flood stage of 27 feet just after 7 AM on the 11th. It surpassed moderate flood stage of 32 feet at 11:30 AM, and crested near 36 feet around 5:30 that evening. The river dropped back below flood stage at 6 AM on the 12th. The moderate flooding on the Tug closed multiple roads in and around Williamson. This included Route 612, and Harvey Street. The rail yard was also flooded by water from the Tug.

Flood, Logan

When
February 11, 8:00 AM EST to 2:00 PM EST
Where
Logan County, 1.3 mi SSE of Whirlwind to 1.01 mi E of Phico
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.914, -82.117

Several roads were closed due to flooding. For example, Mud Fork came out of its bank in places, closing Mud Fork Road. Browns Run also flooded, and washed out a section of Browns Run Road. The river gage on Island Creek near Omar showed that Island Creek rose to just over 12 feet, or about 2 feet over its bankfull level of 10 feet. This flooded the ball field and some storage buildings near the school, as well as the access road that runs behind the school.

Flood, Kanawha

When
February 11, 11:00 AM EST to 1:00 PM EST
Where
Kanawha County, 0.69 mi ENE of Blue Creek to 1.68 mi SE of Turner
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
38.454, -81.438

A culvert was washed out at the intersection of Blue Creek Road and 3 Mile Road, where Upper Threemile Fork flows under the road. The adjacent hillside was also slipping.

Flood, Clay

When
February 11, 12:00 PM EST to 3:00 PM EST
Where
Clay County, 1.63 mi NNE of Elkhurst to 0.72 mi NNE of Mollie
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.451, -81.135

Elkhurst Road, between Elkhurst and Procious, was closed due to flooding on some of the smaller tributaries of the Elk River, including Blue Knob Creek and Little Beechy Creek.

Flood, Randolph

When
February 11, 12:00 PM EST to 1:00 PM EST
Where
Randolph County, 3.27 mi SSW of Blue Spg to 2.04 mi S of Blue Spg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.484, -80.137

Dry Branch Road was closed due to flooding along Falling Spring Run.

Flood, Randolph

When
February 11, 1:00 PM EST to 3:00 PM EST
Where
Randolph County, 1.46 mi NE of Aggregates to 1.66 mi N of Homewood
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
38.943, -79.898

Claylick Run came out of its banks, flooding portions of Laurel Mountain Road and Gum Road.

Flood, Randolph

When
February 11, 1:15 PM EST to 4:00 PM EST
Where
Randolph County, 0.12 mi N of Whyte to 0.4 mi NW of Whyte
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.982, -79.830

Portions of Gum Road and Laurel Mountain Road were closed due to high water from Claylick Run.

Flood, Mingo

When
February 11, 8:00 PM EST to February 12, 11:00 AM EST
Where
Mingo County, 146.51 mi SW of Murphy to 146.25 mi SW of Murphy
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
37.813, -82.348

Flooding occurred along the Tug Fork near Kermit as the river rose just over 2 feet over flood stage of 38 feet. Flooding first started around 6 PM on the 11th, and the river crested at 40.2 feet just before 3 AM on the 12th. The flooding subsided around 11 AM that morning.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730443, 730434, 730426, 730450, 730459, 730447, 730422, 730441, 730421, 730460, 730462, 734154, 730448.